Supraventricular Tachycardia (SVT)
It is a type of tachycardia that occurs due to re-entry or rapidly firing ectopic focus in atria or AV node.
1. Physiological Causes
- Tea, coffee,
- Ischaemic heart disease.
- WPW syndrome.
- Digitalis toxicity.
• Palpitation, dizziness, syncope, breathlessness, chest pain.
• Polyuria after the attack.
In SVT, because of rapid heart rate, there is a short diastolic filling time. This results in the reduction of stroke volume and precipitates heart failure.
• Heart rate—high (150–250/minute).
1. Rest and reassurance.
2. Carotid sinus massage or Valsalva manoeuver. It acts by increasing the vagal tone.
3. If no response—
–– IV adenosine—3 mg over 2 seconds. If no response in 1–2 minutes, then 6 mg IV. If still no
response in 1–2 minutes, then 12 mg (maximum dose).
–– Or IV verapamil 10 mg slowly over 5–10 minutes (verapamil should be avoided if QRS >
0.12 second or history of WPW syndrome or if the patient is on β-blocker).
4. Other drugs—β-blocker, disopyramide or digoxin may be used.
5. If the patient is hemodynamically unstable (hypotension, pulmonary oedema)—DC shock
should be given.
6. If the attack is frequent or disabling—prophylactic oral therapy with β-blocker, verapamil,
disopyramide or digoxin may be given.
7. In WPW syndrome—transvenous radiofrequency catheter ablation is the treatment of choice.
8. In some cases—antitachycardial pacing is done (overdrive atrial pacing).
1. Mode of action—It causes transient AV block, lasting for few seconds.
2. Side effects (all are transient)—chest pain, dyspnea, bronchospasm, choking sensation,
transient flushing, hypotension.
–– History of bronchial asthma.
–– Second or third degree heart block.
–– Sick sinus syndrome.